Hail, Decatur
- When
- May 10, 4:15 PM CST to 4:20 PM CST
- Where
- Decatur County, Oberlin
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.820, -100.520
Widely scattered showers and a few weak thunderstorms developed during the afternoon over northwest Kansas and moved south, dissipating around sunset. One thunderstorm produced hail to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Widely scattered showers and a few weak thunderstorms developed during the afternoon over northwest Kansas and moved south, dissipating around sunset. One thunderstorm produced hail to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 2:28 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 228 PM MDT FRI MAY 10 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 139 PM MDT FRI MAY 10 2013 AS YESTERDAY...WEAK SHORTWAVE TROUGH ALONG WITH GOOD LAPSE RATES AND INSTABILITY HAVE ALLOWED PRECIPITATION TO DEVELOP. TODAY IT IS ALL THUNDERSTORMS DUE TO MORE INSTABILITY TO WORK WITH. AS YESTERDAY...ACTIVITY SHOULD DECREASE RAPIDLY NEAR SUNSET. RATHER STRONG COLD FRONT TO MOVE THROUGH IN THE MIDDLE OF THE NIGHT. LOOKS TO BE NO INSTABILITY LEFT AND A DRIER AIR MASS SO EXPECT IT TO BE A DRY FRONTAL PASSAGE AT THIS TIME. WINDS WILL INCREASE INTO THE BREEZY CATEGORY. DUE TO AN EARLIER ARRIVAL COOLED THE MINS OFF SOME. FRONT LOOKS TO BE THROUGH THE AREA BY 12Z WITH BREEZY WINDS CONTINUING THROUGH THE MORNING BEFORE DECREASING. THEN WINDS BECOME LIGHT UPSLOPE OR LIGHT AND VARIABLE. MODELS ARE IN CLOSE AGREEMENT ON THE TEMPERATURES. DUE TO EARLIER ARRIVAL OF THE FRONT...LIKED THE COOLER TREND OF THE MODELS AND DECREASED THE MAXES ACCORDINGLY. NEXT SHORTWAVE TROUGH APPROACHES THE AREA VERY LATE IN THE AFTERNOON. MOST OF THE LIFT WILL OCCUR AFTER THIS PERIOD BUT ONCE AGAIN IT IS ENOUGH TO PUT IN A SLIGHT CHANCE IN THE FAR WEST. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 226 PM MDT FRI MAY 10 2013 SATURDAY NIGHT AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE AROUND THE UPPER LEVEL RIDGE OVER THE WESTERN CONUS AND OVER THE AREA. LIFT WILL OVERSPREAD THE AREA GENERALLY FROM WEST TO EAST...WITH THE STRONGEST LIFT OVER THE EASTERN 1/3 OF THE AREA DURING THE LATE NIGHT/EARLY MORNING HOURS AS THE SHORT WAVE DEEPENS. HAVE PRECIP. CHANCES INCREASING ACCORDINGLY. AHEAD OF THE SHORT WAVE TROUGH THERE WILL BE SOME ELEVATED CAPE IN THE 700-500MB LAYER...SO THERE MAY BE AN ISOLATED THUNDERSTORM THAT DEVELOPS AS THE SHORT WAVE MOVES THROUGH. ONE LIMITING FACTOR THAT WILL AFFECT HOW MUCH PRECIP. WILL FALL IS THE DRY LAYER BETWEEN 700MB AND THE SURFACE. EARLY SUNDAY MORNING A SURFACE TROUGH OF LOW PRESSURE MOVES INTO THE AREA FOLLOWING THE UPPER LEVEL FEATURE AS IT PROGRESSES TO THE SOUTHEAST. BEHIND THE SURFACE TROUGH THE ENVIRONMENT DRIES OUT...CAUSING PRECIP. CHANCES TO END FROM WEST TO EAST. BY EARLY AFTERNOON ANY STORM ACTIVITY WILL BE EAST OF THE AREA. DURING THE AFTERNOON SOME INSTABILITY IS ABLE TO DEVELOP OVER THE FAR SOUTHEAST PART OF THE AREA SOUTH OF HILL CITY AND EAST OF GOVE BEFORE THE SURFACE TROUGH MOVES THROUGH. SOUNDINGS SHOW ALMOST NO CINH WITH AROUND 700J/KG OF MOST UNSTABLE MIXED LAYER CAPE. HOWEVER THERE IS ALSO SUBSIDENCE MOVING OVER THAT AREA BEHIND THE EXITING SHORT WAVE TROUGH. AT THIS TIME WILL KEEP THE AFTERNOON DRY DUE TO THE SUBSIDENCE...HOWEVER IF THE SURFACE TROUGH DOES NOT MOVE THROUGH THE ENTIRE AREA BY EARLY AFTERNOON PRECIP. CHANCES MAY NEED TO BE ADDED OVER THE FAR SOUTHEAST. SUNDAY NIGHT ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE THROUGH THE AREA FOLLOWING A SIMILAR PATH TO THE ONE FROM THE PREVIOUS NIGHT...BUT WILL BE WEAKER. DESPITE SOUNDINGS OVER THE WESTERN 1/3 OF THE AREA SATURATING ABOVE 750MB...ALL OF THE LIFT WILL BE AROUND 500MB WITH SUBSIDENCE BELOW THAT. WITH THIS IN MIND WILL KEEP THE NIGHT DRY AS THE SHORT WAVE TROUGH MOVES THROUGH. MONDAY THROUGH FRIDAY THE PERIOD WILL START OUT WITH MORE OF A SUMMER WEATHER PATTERN THAN SPRING AS HIGHS WILL WARM TO AROUND 5 DEGREES FROM RECORD VALUES AS AN UPPER LEVEL RIDGE MOVES OVER THE AREA. ON WEDNESDAY AN UPPER LEVEL SHORT WAVE TROUGH WILL DEVELOP OVER THE CENTRAL CONUS. A COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY FOLLOWING THE SHORT WAVE TROUGH...WITH SOME STORMS FORMING ALONG THE FRONT. TEMPERATURES THROUGH THE REST OF THE PERIOD WILL BE 10 DEGREES ABOVE NORMAL. AFTER THE FRONT MOVES THROUGH THE MODELS BEGIN TO DISAGREE WITH THE UPPER LEVEL PATTERN...SPECIFICALLY WHEN THE NEXT UPPER LEVEL TROUGH WILL MOVE ONTO THE WEST COAST. THE ECMWF MOVES THE TROUGH ONSHORE THURSDAY WHILE THE GEFS MEMBERS MOVE THE TROUGH ONSHORE FRIDAY. DESPITE THE DISAGREEMENT WITH THE TROUGH...BOTH MODELS HAVE PRECIP. DEVELOPING OVER THE AREA DURING THE END OF THE WEEK AS EITHER THE FLOW TURNS SOUTHWEST AHEAD OF THE SHORT WAVE TROUGH AS IT MOVES OFF THE COAST...OR THE NORTHERN EDGE OF AN UPPER LEVEL RIDGE MOVES OVER THE AREA WITH SOME EMBEDDED SHORT WAVE TROUGHS IN IT. THERE DOES APPEAR TO BE A GOOD AMOUNT OF INSTABILITY TOWARD THE END OF THE WORK WEEK AS MODELS BRING PRECIP. INTO THE AREA...SO STRONG THUNDERSTORMS MAY BE A POSSIBILITY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1146 AM MDT FRI MAY 10 2013 CONVECTION HAS ALREADY DEVELOPED ACROSS THE AREA. EVEN THOUGH HAVE INSERTED A CHANCE OF TSRA AT BOTH SITES...KGLD WILL HAVE THE BEST CHANCE AND COULD POSSIBLY BECOME MVFR IF ONE OF THE STRONGER STORMS MOVES ACROSS...BASED ON LATEST GUIDANCE AND WHAT HAPPENED YESTERDAY. ACTIVITY SHOULD END QUICKLY AFTER 00Z. COLD FRONT WILL MOVE THROUGH AFTER 06Z AND CAUSE GUSTY NORTHERLY WINDS THROUGH THE REST OF THE PERIOD. OUTSIDE OF THUNDERSTORM ACTIVITY...VFR CONDITIONS ARE EXPECTED THE REST OF THE PERIOD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...JTL AVIATION...BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT FRI MAY 10 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1036 AM MDT FRI MAY 10 2013 /1136 AM CDT FRI MAY 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH ACROSS MUCH OF THE AREA THIS AFTERNOON BEFORE DIMINISHING AROUND SUNSET. LOCALLY GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING AND ONCE AGAIN FROM TUESDAY NIGHT THROUGH THE END OF THE WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME WITH CLOUD TO GROUND LIGHTNING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BULLER
The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439888.